Although a bloated stomach is a common symptom that is not harmless, it can actually be a sign of something serious. A bloated stomach that lasts longer than 2 weeks after taking medications, weight loss, pale skin, loss of appetite and yellowing of the skin can be warning signs of cancer. Bloating should not be ignored.
A bloated stomach occurs when the stomach or intestine fills with air/gas, causing physical discomfort, stomach pain, nausea or poor appetite. Air or gas in the stomach is typically caused by swallowing air while eating certain types of foods, smoking and chewing gum. Some medications can cause bloating as a side effect, such as sleeping pills, sedatives and antidepressants which influence the nervous system in a way that can lessen bowel contractions, resulting in bloating.
Some people have a bloated stomach for a long period of time due to gastrointestinal tract disease, including gastritis, gastric ulcer, gastrointestinal or colorectal cancer, parasitic infection, irritable bowel syndrome, intestinal dysfunction, and other system disorders such as thyroid and diabetes, which can contribute to stomach bloating that requires detailed examinations.
A bloated stomach and stomach fullness are symptoms of having excessive gas in the stomach, causing discomfort, a feeling of fullness, a swollen stomach after a meal, nausea, excessive flatulence, and feeling better after belching or passing wind.
If you have the above symptoms without warning signs, you can use carminatives or medications that help with digestion, and change dietary habits. However, if the symptoms last longer than 2 weeks after taking medications, please consult a doctor for detection of the cause of the symptoms.
Do not leave a “bloated stomach” untreated. Although bloating is a common symptom that is not harmless, it can actually be a sign of something serious or lead to other conditions.